People who are addicted to drugs can develop infections due to their repeated use of intravenous (IV) injections. This can often happen when multiple people share a common needle when using drugs. As a consequence, they can suffer from bacterial and viral infection. Below, we look at eight common infections that can result from IV drug use.
HIV is a very common infection found in drug users. Once affected by it, the person will start developing a flaky skin. They will also feel the need to consistently itch to scrape at the region. Plus, the drug user may also suffer from oral thrush in which their mouth will be infected by fungal growth. You will also suffer from diarrhea, short-term memory loss, weight loss etc.
Since HIV has no cure, a person will probably have to live with such skin conditions for the rest of their lives. However, some medications may provide relief from skin problems.
An abscess is a large mass of inflamed pink flesh that occurs on the skin. It is usually filled with bacteria and pus. If the condition is not too severe, then the abscess will drain on its own. However, in case the condition is severe, then a surgeon will have to open up each abscess to drain out the pus. Antibiotics may also be prescribed.
While the skin infections can be dealt with by medication, a more difficult proposition is to deal with their psychological consequences. A condition like an abscess can be psychologically damaging to drug users since they will have to watch parts of their skin filled with pus. Individual and group therapy sessions at rehab centers like WhiteSands Treatment should help you get over such things.
3. Staph Infection
This is a very common infection found in drug addicts who ingest the drugs intravenously. The skin will develop red bumps that will initially look like a spider bite or a pimple. But soon, the region will become swollen and it will be painful to touch. The physician has to drain the wound to get rid of the pain. You will also have to take antibiotics. The disease has to be dealt with quickly before it spreads to the lungs. Else, you will face trouble with breathing. You are also likely to suffer from chest pains.
4. Necrotizing Fasciitis
Drug users who exchange syringes with others are also at high risk of contracting Necrotizing Fasciitis. And this is a very dangerous disease. It is caused by a bacteria that will cause your skin to become hot and red. The skin also blackens out as the bacteria starts to spread. Eventually, the infection can reach the organs like kidney, liver etc. and cause death.
Antibiotics and surgery are often used as treatment options. And in some cases, amputation may be required to stop the spread of the infection.
5. Bacterial Endocarditis
You can also be affected by a bacterial infection that can result in an infection of the heart. In fact, bacterial endocarditis is a very common infection among drug users as reported by The National Heart, Lung, and Blood Institute. The bacteria usually spread through the bloodstream before reaching the heart and colonizing it. You may have to undergo a heart surgery to resolve the matter. Common symptoms include pain in the muscles, fever, stiff neck, fatigue etc. You are also likely to lose a lot of weight.
6. Hepatitis C
IV drug users have also been observed to contract Hepatitis C at high rates. And just as with HIV, people suffering from Hepatitis C will usually have itchy, flaky skin. The muscles will also become sore and the urine will be dark in color. The person will suffer from pain in the stomach. To stabilize the virus, combination therapy is often used.
When you use a syringe that has been used by someone infected with the C Tetani bacteria, then the spores of these bacteria will enter your bloodstream and result in Tetanus. The most common symptoms include lockjaw and spasms in the neck and chest. The breathing can be affected as a result. Slowly, the contractions can become incredibly painful. A treatment comprised of muscle relaxants, antibiotics, and tetanus immunoglobulin is often used to control the condition.
People who take IV drugs can be affected with botulism in which they will suffer from a flaccid paralysis of the body muscles. In some cases, the respiratory system can fail and result in death. The mouth will also feel dry and the person will have a great difficulty in swallowing food. Usually, it is treated by administering antitoxins.